Alert archive / Utah / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

July 16, 2012Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2012, 1:37 PM MDT for Kane County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 1:37 PM MDT (19:37 UTC)
Expired
Jul 16, 2012, 2:15 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Kane County, UT

The radar

The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS55 KSLC 161937
SVRSLC
UTC025-162015-
/O.NEW.KSLC.SV.W.0005.120716T1937Z-120716T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
137 PM MDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH

* UNTIL 215 PM MDT

* AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF MT CARMEL...OR 19 MILES WEST OF KANAB...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MT CARMEL... ORDERVILLE AND GLENDALE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3744 11273 3732 11243 3707 11284 3710 11290
TIME...MOT...LOC 1937Z 220DEG 24KT 3713 11283

$$

MPS
2 follow-up statements
948 
WWUS55 KSLC 161951
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
151 PM MDT MON JUL 16 2012

UTC025-162015-
/O.CON.KSLC.SV.W.0005.000000T0000Z-120716T2015Z/
KANE UT-
151 PM MDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR WEST CENTRAL KANE COUNTY...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF MT CARMEL...OR ABOUT 17 MILES NORTHWEST
OF KANAB...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MT CARMEL... ORDERVILLE AND GLENDALE

LAT...LON 3714 11276 3717 11287 3744 11273 3732 11243
TIME...MOT...LOC 1951Z 220DEG 24KT 3720 11275

$$

MPS
862 
WWUS55 KSLC 162015
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT MON JUL 16 2012

UTC025-162025-
/O.EXP.KSLC.SV.W.0005.000000T0000Z-120716T2015Z/
KANE UT-
215 PM MDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KANE COUNTY HAS
EXPIRED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3714 11276 3717 11287 3744 11273 3732 11243
TIME...MOT...LOC 1951Z 220DEG 24KT 3720 11275

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:59 AM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 16, 9:59 AM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON JUL 16 2012

.SYNOPSIS...A DRYING TREND WILL BEGIN TODAY AND CONTINUE THROUGH
MID WEEK WITH DRIER CONDITIONS REMAINING IN PLACE INTO THURSDAY.
MOISTURE IS EXPECTED TO RETURN TO THE AREA LATE IN THE WEEK.

&&

.DISCUSSION...A FEW ISOLATED THUNDERSTORMS HAVE CONTINUE TO MOVE
ALONG THE UTAH/NEVADA BORDER THIS MORNING. THESE THUNDERSTORMS ARE
LIKELY ASSOCIATED WITH A SUBTLE SHORTWAVE FEATURING ROTATING
NORTHWARD.

CLEARING SKIES ARE PRESENT ACROSS MUCH OF THE CWA THIS MORNING.
BLENDED TPW IMAGERY INDICATES PW VALUES REMAIN BETWEEN 0.80 AND 1
INCH ACROSS THE MAJORITY OF THE CWA. WITH CLEARING SKIES ACROSS
MUCH OF THE AREA...EXPECT INSTABILITY TO INCREASE THIS MORNING
INTO EARLY THIS AFTERNOON.

SREF ENSEMBLE FORECASTS INDICATE THERE IS SUFFICIENT SHEAR ACROSS
THE AREA TO SUPPORT CONVECTION...WITH A FEW CELLS CAPABLE OF
ACHIEVING SOME ORGANIZATION. WITH SUFFICIENT MOISTURE...AT LEAST
MARGINAL INSTABILITY...AND SHEAR...EXPECT CONVECTION TO DEVELOP
LATER THIS MORNING INTO EARLY THIS AFTERNOON. ISOLATED FLASH
FLOODING REMAINS A THREAT...PARTICULARLY WITH ANY THUNDERSTORMS
THAT DEVELOP ACROSS SOUTHWESTERN UTAH. ALSO CANT RULE OUT A FEW
CELLS BEING CAPABLE OF PRODUCING SMALL HAIL.

DRIER AIR IS EXPECTED TO MOVE INTO THE AREA TONIGHT IN TUESDAY
BRINGING AN END TO THIS MONSOONAL SURGE. THE NEXT CHANCE FOR
ANOTHER MOISTURE SURGE APPEARS TO BE FRIDAY INTO SATURDAY.

&&

.AVIATION...GUSTY SOUTH WINDS CONTINUE AT THE SLC TERMINAL THIS
MORNING. EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN UTAH LATER
THIS MORNING INTO EARLY THIS AFTERNOON. THERE IS A 20 PERCENT
CHANCE A THUNDERSTORM OR THE ASSOCIATED OUTFLOW WILL IMPACT THE
TERMINAL BETWEEN 21-00Z.

CANT RULE OUT A WIND SHIFT TO THE NORTHWEST BETWEEN 19-21Z THIS
AFTERNOON. WILL CONTINUE TO MONITOR TRENDS AND UPDATE THE TAF IF
NEEDED.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
AGAIN THIS AFTERNOON. STORMS WILL INITIALLY FORM OVER THE HIGHER
TERRAIN...AND DRIFT OVER ADJACENT VALLEYS. WINDS WILL BE GUSTY AND
ERRATIC IN THE VICINITY OF ANY STORMS THAT FORM.
ADDITIONALLY...HEAVY RAIN AND LIGHTNING WILL ACCOMPANY STORMS.

SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE OVER THE NEXT 24
HOURS ALLOWING DRIER AIR TO NOSE IN FROM THE SOUTHWEST. THIS HAS
ALREADY BEGUN AT THE UPPER LEVELS AND WILL GRADUALLY TRANSITION
DOWN TO THE SURFACE ALLOWING LOWERING RELATIVE HUMIDITY AND
WARMER TEMPERATURES BEGINNING TUESDAY. DRY AND BREEZY CONDITIONS
CAN BE EXPECTED ACROSS THE WESTERN VALLEYS MIDWEEK. DRY AND WARM
CONDITIONS WILL CONTINUE THROUGH THE LATTER HALF OF THE WEEK WITH
ANY STORM DEVELOPMENT REMAINING ISOLATED AND PEGGED TO THE
TERRAIN ACROSS THE EASTERN HALF OF THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 5:52 AM MDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 AM MDT MON JUL 16 2012

UTZ001>016-019>021-517-518-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
552 AM MDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE OUTLOOK
AREA TODAY THROUGH EARLY THIS EVENING...WITH A CONTINUED POTENTIAL
FOR ISOLATED HEAVY RAINFALL. SOME OF THESE STORMS COULD ALSO
GENERATE STRONG GUSTY WINDS AND HAIL. STORMS WILL DIE OFF DURING
THE EVENING AND END TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AIR WILL GRADUALLY WORK INTO THE OUTLOOK AREA FROM THE WEST
TUESDAY WITH SUBSTANTIALLY LESS SHOWER AND THUNDERSTORM ACTIVITY
EXPECTED. THE DRIER AIR WILL BECOME ESTABLISHED ACROSS THE REGION
BY WEDNESDAY AND PERSIST INTO THURSDAY. PATCHY MOISTURE COULD
BEGIN TO RETURN FRIDAY...WITH THE THREAT OF SHOWERS AND
THUNDERSTORMS INCREASING ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 16, 1:24 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT MON JUL 16 2012

UTZ005-162030-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
124 PM MDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL
230 PM MDT...

AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. PONDING OF WATER ON AREA
ROADWAYS IS POSSIBLE INCLUDING INTERSTATE 80 FROM JUST EAST OF
WENDOVER TO WEST OF DELL.

* LOCATIONS IMPACTED INCLUDE...
  WESTERN TOOELE COUNTY INCLUDING INTERSTATE 80 FROM NEAR WENDOVER
TO WEST OF DELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4099 11359 4071 11323 4046 11389 4062 11406
TIME...MOT...LOC 1923Z 229DEG 17KT 4062 11389

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:20 PM MDTSevere Thunderstorm WarningSLCEmery55 min
Jul 15, 8:06 PM MDTFlash Flood WarningSLCWashington4 hr
Jul 16, 1:04 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 16, 1:13 PM MDTFlash Flood WarningSLCWashington11 hr
Jul 16, 1:24 PM MDTSpecial Weather StatementSLCTooele66 min
Jul 16, 1:49 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Jul 16, 2:00 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele43 min
Jul 16, 2:20 PM MDTSpecial Weather StatementSLC70 min
Jul 16, 2:26 PM MDTSpecial Weather StatementSLC49 min
Jul 16, 2:33 PM MDTSevere Thunderstorm WarningSLCKane27 min
Jul 16, 2:55 PM MDTFlash Flood WarningSLCKane3 hr
Jul 16, 3:01 PM MDTSpecial Weather StatementSLC44 min
Jul 16, 3:24 PM MDTSpecial Weather StatementSLCCarbon51 min
Jul 16, 4:10 PM MDTSevere Thunderstorm WarningSLCWashington50 min
Jul 16, 4:38 PM MDTSpecial Weather StatementSLCWeber67 min
Jul 16, 4:49 PM MDTSpecial Weather StatementSLC26 min
Jul 16, 4:54 PM MDTFlash Flood WarningSLCUtah50 min
Jul 16, 4:56 PM MDTSevere Thunderstorm WarningSLCWashington49 min
Jul 16, 5:00 PM MDTSpecial Weather StatementSLCRich60 min
Jul 16, 5:01 PM MDTFlash Flood WarningSLCWashington4 hr
Jul 16, 5:10 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah50 min
Jul 16, 5:19 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele41 min
Jul 16, 5:22 PM MDTSpecial Weather StatementSLCCache38 min
Jul 16, 5:28 PM MDTFlash Flood WarningSLCKane, Washington6 hr
Jul 16, 5:54 PM MDTSpecial Weather StatementSLCDavis, Salt Lake51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.